font size

Diabetes Mellitus (cont.)

Medical Author:
Medical Editor:

What are the acute complications of diabetes?

  1. Severely elevated blood sugar levels due to an actual lack of insulin or a relative deficiency of insulin.
  2. Abnormally low blood sugar levels due to too much insulin or other glucose-lowering medications.

Acute complications of type 2 diabetes

In patients with type 2 diabetes, stress, infection, and medications (such as corticosteroids) can also lead to severely elevated blood sugar levels. Accompanied by dehydration, severe blood sugar elevation in patients with type 2 diabetes can lead to an increase in blood osmolality (hyperosmolar state). This condition can worsen and lead to coma (hyperosmolar coma). A hyperosmolar coma usually occurs in elderly patients with type 2 diabetes. Like diabetic ketoacidosis, a hyperosmolar coma is a medical emergency. Immediate treatment with intravenous fluid and insulin is important in reversing the hyperosmolar state. Unlike patients with type 1 diabetes, patients with type 2 diabetes do not generally develop ketoacidosis solely on the basis of their diabetes. Since in general, type 2 diabetes occurs in an older population, concomitant medical conditions are more likely to be present, and these patients may actually be sicker overall. The complication and death rates from hyperosmolar coma is thus higher than in diabetic ketoacidosis.

Hypoglycemia means abnormally low blood sugar (glucose). In patients with diabetes, the most common cause of low blood sugar is excessive use of insulin or other glucose-lowering medications, to lower the blood sugar level in diabetic patients in the presence of a delayed or absent meal. When low blood sugar levels occur because of too much insulin, it is called an insulin reaction. Sometimes, low blood sugar can be the result of an insufficient caloric intake or sudden excessive physical exertion.

Blood glucose is essential for the proper functioning of brain cells. Therefore, low blood sugar can lead to central nervous system symptoms such as:

  • dizziness,
  • confusion,
  • weakness, and
  • tremors.

The actual level of blood sugar at which these symptoms occur varies with each person, but usually it occurs when blood sugars are less than 50 mg/dl. Untreated, severely low blood sugar levels can lead to coma, seizures, and, in the worse case scenario, irreversible brain death. 

The treatment of low blood sugar consists of administering a quickly absorbed glucose source. These include glucose containing drinks, such as orange juice, soft drinks (not sugar-free), or glucose tablets in doses of 15-20 grams at a time (for example, the equivalent of half a glass of juice). Even cake frosting applied inside the cheeks can work in a pinch if patient cooperation is difficult. If the individual becomes unconscious, glucagon can be given by intramuscular injection.

Glucagon is a hormone that causes the release of glucose from the liver (for example, it promotes gluconeogenesis). Glucagon can be lifesaving and every patient with diabetes who has a history of hypoglycemia (particularly those on insulin) should have a glucagon kit. Families and friends of those with diabetes need to be taught how to administer glucagon, since obviously the patients will not be able to do it themselves in an emergency situation. Another lifesaving device that should be mentioned is very simple; a medic-alert bracelet should be worn by all patients with diabetes.

Acute complications of type 1 diabetes

Insulin is vital to patients with type 1 diabetes - they cannot live without a source of exogenous insulin. Without insulin, patients with type 1 diabetes develop severely elevated blood sugar levels. This leads to increased urine glucose, which in turn leads to excessive loss of fluid and electrolytes in the urine. Lack of insulin also causes the inability to store fat and protein along with breakdown of existing fat and protein stores. This dysregulation, results in the process of ketosis and the release of ketones into the blood. Ketones turn the blood acidic, a condition called diabetic ketoacidosis (DKA). Symptoms of diabetic ketoacidosis include nausea, vomiting, and abdominal pain. Without prompt medical treatment, patients with diabetic ketoacidosis can rapidly go into shock, coma, and even death may result.

Diabetic ketoacidosis can be caused by infections, stress, or trauma, all of which may increase insulin requirements. In addition, missing doses of insulin is also an obvious risk factor for developing diabetic ketoacidosis. Urgent treatment of diabetic ketoacidosis involves the intravenous administration of fluid, electrolytes, and insulin, usually in a hospital intensive care unit. Dehydration can be very severe, and it is not unusual to need to replace 6-7 liters of fluid when a person presents in diabetic ketoacidosis. Antibiotics are given for infections. With treatment, abnormal blood sugar levels, ketone production, acidosis, and dehydration can be reversed rapidly, and patients can recover remarkably well.

Medically Reviewed by a Doctor on 6/12/2014

Patient Comments

Viewers share their comments

Diabetes - Symptoms Question: The symptoms of diabetes can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Diabetes - Causes Question: What was the cause of your diabetes (overweight, lack of physical activity, pregnancy, autoimmune)?
Diabetes - Test Question: What type of diabetes test do you use to check your blood sugar at home?
Diabetes - Acute Complication Question: What causes your blood sugar readings to spike, and what action do you take to lower them?
Source: MedicineNet.com
http://www.medicinenet.com/diabetes_mellitus/article.htm

Women's Health

Find out what women really need.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations

NIH talks about Ebola on WebMD